Minnesota, 2020Damaging Winds in Minnesota, July 11, 2020
July 11, 2020 · NWS ARX · 3 events in 1 county or zone
A line of thunderstorms moved across portions of southeast Minnesota during the afternoon of July 11th. These storms produced some damaging winds that blew down trees and power lines in and near Austin (Mower County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across portions of southeast Minnesota during the afternoon of July 11th. These storms produced some damaging winds that blew down trees and power lines in and near Austin (Mower County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 2:04 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 11, 2:04 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
304 PM CDT Sat Jul 11 2020
.SHORT TERM...(This evening)
Issued at 250 PM CDT Sat Jul 11 2020
First round of thunderstorms this morning developed with weak
shortwave ripples in the northwest flow aloft around 08Z, 09z, and
10Z...strengthening 12-15Z enough to produce large hail and
damage to crops across parts of Chickasaw and Fillmore Counties.
These storms have continued as they are pushing into Indiana.
Thunderstorms re-developed near Alexandria, MN late this morning
and had advanced toward Mankato by 230pm. This line of storms is
forecast to drop southeast, meanwhile, 700mb warm advection will
increase across northern Iowa with additional thunderstorm
development across northern Iowa. As the stronger shortwave
trough moves across the forecast area especially from 3pm until 8
pm. A 75kt 300mb jet is diving across the Central Plains and the
forecast area is in the left front exit region of the jet through
early evening. Expect storms to tap into deep layer shear of 40 to
50kts and MUCAPE of 3000-4500J/kg across parts of southern
MN/southwest WI into Iowa. The environment will have steep lapse
rates of 6.5 to 7.5 C/km. These factors favor severe storm
development. The SPC HRRR has MLCAPE focused more just to the west
of our county warning forecast area into central Iowa. The
outflow from the thunderstorms this morning will affect the
intensity and coverage of strong to severe storms as local
dewpoints have dropped to 65 by late morning, but is recovering.
The instability gradient has been pushed southwest...thus will be
monitoring this afternoon to see how quickly or outside of the
outflow the instability will return. At 2pm surface dewpoints are
pooled from northwest Iowa toward ALO and CID to MLI. Visible
satellite imagery shows some storms developing along this
boundary. Along and to the west of the outflow boundary,
temperatures are mostly 85 to 90 degrees with cooler 80 to 85
degree air. DVN did a special 19Z sounding. It showed very steep
low level lapse rates and SBCAPE around 2250J/kg.
The most recent radar shows a couple of clusters in southern Iowa
and in northwest Iowa with several reports of large hail 1.5 to
2.5 inches). The SPC HRRR tends to focus the organized convection
over central and eastern Iowa with a few isolated cells into
southeast MN and western Iowa. The SSCRAM/HRRR severe weather
guidance highlights the hail potential along the outflow boundary
especially toward Waterloo IA. The SPC mesographics have 40 to 45kts
of deep layer shear over our Iowa county warning area into central
Iowa. Sfc vorticity is higher near the boundary as well with an
isolated tornado threat. Isolated supercells possible
initially then more of a cluster as the storms push southeastward.
We do have a severe thunderstorm watch out for parts of southeast
Minnesota into eastern Iowa.
The convection moves out this evening with some patchy fog
possible later tonight and Sunday morning with light north winds. Lows
tonight will be comfortable in the 50s and 60s with light north
winds.
.LONG TERM...(Sunday through Saturday)
Issued at 250 PM CDT Sat Jul 11 2020
For Sunday...there is some hint that showers/thunderstorms are
possible. Our convective temperatures are only in the upper 70s
and we still have around 1 inch of precipitable water to work
with. Will want to see if there is a weak shortwave that we can
track that is forecast to drop south from SD into Iowa. We are on
the east side of the ridge and remain uncapped. May need to add
some isolated pops if we can pin down the potential better.
The mid tropospheric trough moving into southwest Canada Sunday
night into Monday will try to break down the ridge with a 40 to 50kt
low level jet increasing across the Plains...then weakening to 35kts
across Minnesota...and strengthening again to 40 to 50kts across MN.
The focus for storms Sunday night will be across North Dakota. There
may be some storms that try to develop over southern MN or western
WI Monday...however confidence is low until later Monday night and
Tuesday until there is a better push along the cold front. Will
need to watch more on the timing, however there is some stronger
deep layer shear forecast Tuesday along with precipitable water
values of 1.5 to 2 inches. The instability looks skinnier...more in
the 1000 to 2000J/kg range. Heavy rain will be a concern.
The front may push south for Wednesday or linger across our far
south. There is not good agreement in the flow for Thursday and
Friday as to more of a trough or flatter ridge. Some chance of rain
with any shortwaves in the flow...thus will need to refine timing as
we get closer.
Not as hot this weekend and into next week with highs in the 70s and
80s. Normal highs are in the lower 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM CDT Sat Jul 11 2020
Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs
during periods of greater pcpn chances. Can't rule out a brief drop
into MVFR with afternoon convection, but timing/confidence on
occurrence not high enough to add to the forecast for now.
WX/vsby: Sct -shra/ts this morning with a weak upper level
shortwave...mainly for KRST. Higher chances then return for the
afternoon - with again greater threat for KRST. Higher wind gusts
with any storm, along with locally heavy rain and accompanying lower
vsby. A strong/severe threat this afternoon too...mostly for KRST.
Winds: staying on the light side outside of any storm. Will swing to
the northwest/north for the afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...CA
Hazardous weather outlook, Jul 11, 9:57 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1057 AM CDT Sat Jul 11 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1057 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed today.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-121100-
Taylor-Clark-
1057 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
CA
nofwd
In the hours before
Local storm report, Jul 11, 10:00 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 2 S ALPHA 42.97N 92.04W
07/11/2020 E1.00 INCH FAYETTE IA TRAINED SPOTTER
DELAYED REPORT. NORTHWEST OF HAWKEYE.
RELAYED BY LAW ENFORCEMENT.
&&
CZLocal storm report, Jul 11, 10:04 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM TSTM WND DMG 2 E SUMNER 42.85N 92.06W
07/11/2020 FAYETTE IA NWS EMPLOYEE
DELAYED REPORT. 3 LARGE TREES DOWN. TIME
ESTIMATED FROM RADAR.
&&
CALocal storm report, Jul 11, 1:08 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM TSTM WND DMG 3 NE WESTGATE 42.80N 91.96W
07/11/2020 FAYETTE IA EMERGENCY MNGR
DELAYED REPORT. SEVERAL FARM OUT BUILDINGS
DAMAGED OR BLOWN DOWN BETWEEN W13 AND W14
AND 100TH TO 130TH ST. SOME CORN FLATTENED.
TIME ESTIMATED FROM RADAR.
&&
CALocal storm report, Jul 11, 1:45 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM TSTM WND DMG 3 NE WESTGATE 42.80N 91.96W
07/11/2020 FAYETTE IA EMERGENCY MNGR
DELAYED REPORT. SEVERAL FARM OUT BUILDINGS
DAMAGED OR BLOWN DOWN BETWEEN W13 AND W14
AND 100TH TO 130TH ST. SOME CORN FLATTENED.
TIME ESTIMATED FROM RADAR.
0857 AM TSTM WND DMG 2 E SUMNER 42.85N 92.06W
07/11/2020 FAYETTE IA NWS EMPLOYEE
DELAYED REPORT. 3 LARGE TREES DOWN. TIME
ESTIMATED FROM RADAR.
0850 AM HAIL 2 S ALPHA 42.97N 92.04W
07/11/2020 E1.00 INCH FAYETTE IA TRAINED SPOTTER
DELAYED REPORT. NORTHWEST OF HAWKEYE.
RELAYED BY LAW ENFORCEMENT.
0841 AM HAIL FREDERICKSBURG 42.97N 92.20W
07/11/2020 E1.00 INCH CHICKASAW IA BROADCAST MEDIA
.
0838 AM HAIL 3 WNW WAUCOMA 43.07N 92.09W
07/11/2020 E1.00 INCH CHICKASAW IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SIGNIFICANT CROP
DAMAGE DUE TO HAIL 3 TO 4 MILES EAST OF
LAWLER. HAIL SIZE ESTIMATED QUARTER SIZED OR
LARGER.
0836 AM HAIL 3 E NEW HAMPTON 43.06N 92.25W
07/11/2020 E1.00 INCH CHICKASAW IA LAW ENFORCEMENT
&&Special weather statement, Jul 11, 2:07 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
307 PM CDT Sat Jul 11 2020
IAZ008>010-018-019-029-112100-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
307 PM CDT Sat Jul 11 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
FAYETTE...FLOYD...WINNESHIEK AND CHICKASAW COUNTIES...
At 302 PM CDT, strong storms were beginning to develop across parts
of north-central and northeast Iowa. These thunderstorms are
expected to continue to strengthen and possibly become severe. The
main severe threats will be damaging winds and large hail.
These storms are expected to become strong and severe, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.
LAT...LON 4349 9303 4350 9162 4265 9161 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 2002Z 310DEG 29KT 4330 9341
JSBSpecial weather statement, Jul 11, 2:24 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
324 PM CDT Sat Jul 11 2020
MNZ086-087-094-095-112115-
Olmsted-Dodge-Fillmore-Mower-
324 PM CDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT OLMSTED...MOWER...DODGE AND
FILLMORE COUNTIES...
At 321 PM CDT, strong storms were developing across parts of south-
central and southeast Minnesota. These thunderstorms are expected
to continue to strengthen and possibly become severe. The main
severe threats will be damaging winds and large hail.
These storms are expected to become strong and severe, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.
LAT...LON 4420 9305 4420 9260 4415 9232 4411 9232
4411 9208 4385 9208 4385 9193 4351 9174
4350 9305
TIME...MOT...LOC 2021Z 303DEG 21KT 4406 9330
JSBThunderstorm Wind, Mower
- When
- July 11, 3:40 PM CST
- Where
- Mower County, 0.69 mi N of Austin Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.660, -93.000
Trees were blown down on the southwest side of Austin.
Thunderstorm Wind, Mower
- When
- July 11, 3:41 PM CST
- Where
- Mower County, Austin Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.650, -93.000
Trees were blown down near Austin.
Thunderstorm Wind, Mower
- When
- July 11, 3:45 PM CST
- Where
- Mower County, 0.85 mi SE of Mapleview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 43.670, -92.970
Tree branches were blown down in Austin that caused power lines to come down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906910, 906909, 906911.